Hypoglycemia and Vomiting


#1

My husband has had 5 severe hypo episodes in the past month. That's more than he has had total in the previous 2 years. Something is up - and I don't know what. By severe, I mean, low enough that I can't get him to drink (BS of 35)- so I have to call the paramedics. If it's just 50 or so, I can usually get him to drink some juice, and he comes around. These usually happen in the middle of the night. But that’s not the part that worries me most.

The last 2 times he vomited soon after the medic left. The first time, he thought he was better, but had to come home from work by 9am (and he rarely takes a sick day) because he was so sick. The 2nd time - it was a Saturday, so he didn't have to work, but he was ill all day – unable to eat until noon. This makes things all the trickier because the peanut butter and jelly sandwich (or whatever else suited his fancy at 3am) was no longer in his system to sustain him until breakfast. Then I had to worry about him crashing again.

This same thing happened before with glucagon about 6 years ago. I’d give him the glucagon – or just half of the dose and he’d be instantly sick – and sick all day because of it. I've stopped giving him that - at his request. I still have it handy, just in case the medics are not close by, but I have not given it to him in years. I can't stop the medics – we have no other choice….

All the stresses of being the wife of a diabetic.


#2

I’ll say that I have not had a vomiting issue with any hypos. The one or two times I have vomited due to Diabetes is because I was hyper. Hopefully you guys can figure this out and move past it. All the best.

Take care and stay in control


#3

Talk to your doctor about keeping pheneragan in the house for when that happens. I always have it in the house and it has saved me many trips to the e.r.


#4

Thanks, Chris and Cody - I appreciate the feedback. I will definitely check into pheneragan - I’ve never heard of it, but I’ll start researching right now.


#5

It is anti naseau medication. They have it in pills, injectable (which is mainly hospital) and suppisitory. I keep the pills and suppisitory in the house at all times.


#6

I always hated the hang over from Glucagon. My father found these tubes of stuff called “Insta Glucose” when I was a kid. He loved it because it worked in situations where I couldn’t drink, and I loved it because I could get out of bed the next morning. It’s kind of like cake frosting. He would just just squirt it into my mouth and it would bring me around. They usually have it at the pharmacy section of the grocery store. Here’s a link to it from the Walgreens website.

http://www.walgreens.com/store/productlist.jsp?CATID=100135&selectedBrand=2010


#7

Thanks Craig
I do have my supply of insta glucose by the bed - along with cake frosting - it’s much cheaper. Neither of them touch his BG level when he’s 20-40 - It’s just not enough - and not fast enough for me. Maybe I’m not giving it enough time, but it just worries me when he’s that low - I want an instant reaction. Don’t get me wrong - if he’s totally out of it and I’m waiting on the medics, I do use it - but it never budges the BG level much.